MAUDE Adverse Event Report: B. BRAUN MEDICAL AG PRONTOSAN®; DRESSING, WOUND, DRUG

B. BRAUN MEDICAL AG PRONTOSAN®; DRESSING, WOUND, DRUG
Model Number 400440
Health Effect - Clinical Codes Erythema (1840); Low Blood Pressure/ Hypotension (1914); Loss of Vision (2139); Reaction (2414); Reaction, Injection Site (2442); Palpitations (2467)
Date of Event 11/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Please note that the actual item involved in the reported incident is b.Braun item 400484 which is not sold in the united states, however this report is being filed for item 400440 which is the comparable item which has been cleared for sale in the united states.The other item involved in the incident (ref: 3535800), is also not sold in the united states and there is not a comparable item sold by b.Braun in the us market.The two affected products prontosan loesung riegel "int" 24x40ml (ref: 400484) and nacl 0.9% mpc 20ml ch (ref: 3535800) were compared regarding their optical appearance.Conclusion: prontosan loesung riegel "int" 24x40ml (ref: 400484) shows indeed optical similarities to nacl 0.9% mpc 20ml ch (ref: 3535800).Both solutions are transparent.Furthermore, the transparent primary packaging have an equal shape.However, the design as well as the label of prontosan loesung riegel "int" 24x40ml (ref: 400484) shows clearly, that the product is not made for intravenous injection.The closure cap of prontosan loesung riegel "int" 24x40ml (ref: 400484) has no connecting part which could be used for a luer-lock connection, whereas nacl 0.9% mpc 20ml ch (ref: 3535800) is specifically designed for connection of luer-lock syringes with the closure cap in order to facilitate the filling process.There are no corrective or preventive actions defined or implemented by the manufacturer.Comparison of the two products showed that prontosan loesung riegel "int" 24x40ml (ref: 400484) is not designed for intravenous injection.Therefore, the product safety is assured and patient safety is not affected.To date there have been no other incidents identified regarding mix-up of prontosan loesung riegel "int" 24x40ml (ref: 400484) with any other product.Hence, no trend can be observed and no actions are currently deemed necessary.
 
Event or Problem Description
As reported by the user facility: during the preparation of a fentanyl 150mcg injection there was a mix-up concerning the diluting agent.Instead of nacl 0.9% (ref: 3535800), health care professional took prontosan wound irrigation solution (ref: 400484) and injected 7ml of solution to the patient (female, (b)(6), hypotonic).The patient showed anaphylactic reactions such as burning pain at place of injection, loss of vision and mydriasis for about 15-20 minutes.Furthermore, the patient showed decreased blood pressure (70mmhg), increased heart rate (120bpm) and an erythema (full-body).According to health care professional, the patient recovered without consequences.Patient was given 0.8 liters nacl 0.9% and 2mg clemastin (tavegyl®) intravenously.

Brand Name
PRONTOSAN®
Common Device Name
DRESSING, WOUND, DRUG
Manufacturer (Section D)
B. BRAUN MEDICAL AG
seesatz 17
sempach, lucerne 6204
SZ  6204
MDR Report Key7050854
Report Number2532083-2017-00003
Device Sequence Number1211497
Product Code FRO
UDI-Device Identifier04046964295751
UDI-Public(01)04046964295751
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/21/2017
Report Date (Section F) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number400440
Device Catalogue Number400440
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date11/16/2017
Event Location Hospital
Date Report to Manufacturer11/21/2017
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age21 YR
Date Report Sent to FDA11/21/2017